Kansas, 2012

Hail in Kansas, May 1, 2012

May 1, 2012 · NWS TOP · 1 event in 1 county or zone

A thunderstorm produced nickel-sized hail near Herington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A thunderstorm produced nickel-sized hail near Herington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 1, 5:44 AM CST, 36 minutes earlier.

Area forecast discussion, May 1, 5:44 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
644 AM CDT TUE MAY 1 2012

...UPDATE TO AVIATION...

.DISCUSSION...
RAIN COMING TO AN END QUICKLY WEST TO EAST ACROSS THE FORECAST
AREA EARLY THIS MORNING WITH CLEARING SKIES BEHIND AS THE
ASSOCIATED UPPER SHORTWAVE TROF MOVES INTO MISSOURI. ZONAL FLOW
FILLS IN BEHIND WITH NEXT LARGER SCALE TROF MOVING INTO THE
NORTHERN ROCKIES.

FOR TODAY...850MB TEMPS FORECAST TO RISE THROUGH THE DAY AS AXIS
OF WARMER TEMPERATURES MOVES EASTWARD. TO THE NORTH...FRONTAL
BOUNDARY OVER WRN NEBRASKA IN THE EARLY MORNING HOURS GETS AN
EASTERLY PUSH FROM THE LARGER SCALE TROF WITH CONVECTION EXPECTED
TO DEVELOP AS IT ADVANCES. QUESTION WILL BE HOW FAR SOUTHWARD THAT
CONVECTION CAN DEVELOP IN THE EARLY MORNING AND OVERNIGHT HOURS.
NORTHERN COUNTIES MAY GET A FEW STORMS EITHER FROM THIS FEATURE
AFTER DARK...OR AN OUTSIDE CHANCE OF A STORM OFF THE DRYLINE IN
WESTERN KANSAS MOVING EAST. CAP HAS MUCH OF THE DAY TO STRENGTHEN
AND MAY GET A HEAD START FROM SUBSIDENCE/DRYING BEHIND THE MORNING
WAVE. WILL CARRY A SLIGHT CHANCE ACROSS THE NORTH FOR THE EVENING
AND OVERNIGHT PERIOD AND WILL HAVE TO MONITOR HOW CONVECTION
DEVELOPS NORTH AND WEST THIS AFTERNOON. INSTABILITY ALSO MAKES A
MARKED INCREASE SO HAIL AND WIND WOULD BE A THREAT FROM STORMS
THAT DEVELOP. HIGHS IN THE LOWER 80S EXPECTED AND ONLY COOLING
INTO THE 60S OVERNIGHT.

UPPER FLOW TURNS MORE SOUTHWEST WITH TIME INTO WEDNESDAY AND
BRINGS ADDITIONAL WARMING TO THE MID LEVELS...WHICH BOTH
STRENGTHENS THE CAP AND BRINGS A BOOST TO THE AFTERNOON HIGH
TEMPERATURES FOR WED. HAVE GONE WITH A DRY FORECAST FOR THE DAY
TIME HOURS...BUT ONCE AGAIN ANOTHER PASSING WAVE TO THE NORTH
BRINGS A CHANCE FOR STORMS TO DEVELOP SOUTHWARD FOR WED NIGHT
INTO THURSDAY...AND WITH BULK SHEAR IN THE 25-35 KT RANGE AND
GENEROUS CAPE THE THREAT FOR STORMS THAT DEVELOP TO BE SEVERE
CONTINUES.

BOUNDARY PUSHED BACK TO THE NORTH FOR FRIDAY THROUGH SATURDAY
BEFORE POTENTIALLY MOVING BACK SOUTHWARD SATURDAY NIGHT THROUGH
MONDAY. MODEL DIFFERENCES BEYOND FRIDAY ARE NOTABLE IN BOTH THE
HANDLING OF THE EAST AND WESTERN TROFS SO DID NOT STRAY BEYOND
CONSENSUS GUIDANCE ATTM. 67

&&

.AVIATION...

WILL GO AHEAD WITH VCSH MENTION AROUND 15Z GIVEN ONGOING
CONVECTION TO THE SOUTHWEST AND RECENT SHORT-RANGE MODELS BRINGING
SOME SIGNAL THROUGH THE TERMINALS. COULD SEE TSRA BUT WILL MONITOR
TRENDS FOR POSSIBLE INCLUSION. SOUTH WINDS WILL INCREASE BY 17Z
WITH ONLY MINOR DECREASES WITH SUNSET.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 1, 5:24 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
624 AM CDT TUE MAY 1 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-021130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
624 AM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING SOUTH OF INTERSTATE
70. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THUNDERSTORMS ARE POSSIBLE IN THE LATE EVENING AND OVERNIGHT
HOURS...MAINLY NORTH OF INTERSTATE 70. IF STORMS DEVELOP THEY
COULD BECOME SEVERE...WITH HAIL AND WIND THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY EVENING
THROUGH FRIDAY MORNING AS A FRONT MOVES ACROSS THE STATE.

STORMS CHANCES RETURN SATURDAY EVENING THROUGH MONDAY AS THE SAME
FRONTAL BOUNDARY MAY SAG SOUTHWARD AND STALL ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT MAINLY
NORTH OF INTERSTATE 70.

The radar

The Topeka radar (KTWX), 68 km away, was scanning. The volume nearest the first event began at 12:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morris

When
May 1, 6:20 AM CST
Where
Morris County, 4.9 mi W of Delavan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.660, -96.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379949.